Overactive bladder has numerous causes, including as a side effect of certain medications.
Overactive bladder (OAB) causes a frequent, sudden urge to urinate that’s difficult to control. OAB can affect anyone, but it’s more common among people assigned female at birth and older people.
OAB has several causes, including:
- drinking too much fluid
- having urinary tract infections (UTIs)
- consuming caffeinated drinks, alcohol, spicy foods, and other bladder irritants
- not being able to completely empty the bladder
- having certain health conditions, for example, bladder stones or diabetes
OAB can also be caused by certain medications. Keep reading to learn what medications can cause or worsen this condition.
Certain prescription and over-the-counter medications can cause OAB. Let’s go over the drugs that can commonly trigger this condition.
If your body already makes enough urine or if you take too much of these medications, you can develop a condition called polyuria. Polyuria means making too much urine, which causes you to pee more often or leak urine.
Diuretics can lower your blood pressure, so people with high blood pressure often take them.
Other blood pressure medications
Other blood pressure medications can also trigger or worsen OAB. According to a
- calcium channel blockers
- angiotensin-converting enzyme (ACE) inhibitors
- angiotensin receptor blockers (ARBs)
These medications work to relax the muscles of your blood vessels to allow for better blood flow. But they can also interfere with your bladder’s ability to contract, causing OAB.
Psychotropic drugs control your mood and thoughts. Unfortunately, they also carry a list of side effects, including OAB. Let’s discuss which psychotropic drugs can affect urination.
Although some antidepressants can treat OAB, certain medications in this class can have the opposite effect. Scientists haven’t yet developed a consensus on which antidepressants you should avoid if you have OAB. But in a
Lithium, a common treatment for bipolar disorder, can cause excessive thirst accompanied by frequent urination. Long-term use of lithium can lead to diabetes insipidus. This condition renders your kidneys unable to retain water, making too much urine instead.
Diabetes insipidus is not related to diabetes mellitus (often referred to simply as diabetes), and it does not affect your blood sugar levels.
According to a
Antipsychotics treat schizophrenia. Similarly to mood stabilizers, these medications can also cause diabetes insipidus, which, in turn, triggers OAB and urinary incontinence.
According to a 2021 review of studies, some of the drugs that can cause urinary issues include:
Be sure to speak with a medical professional if you begin experiencing any of the symptoms of an OAB or if your symptoms are getting worse. These symptoms include:
- sudden, uncontrollable urge to urinate
- urine leakage with or without urgency
- frequent urination (eight or more times in 24 hours)
- waking up two or more times to urinate at night (nocturia)
To treat urinary problems caused by medications, your doctor may suggest either trying a different medication or adding a medication that can help get your urination back on track.
In addition, you can improve your symptoms by avoiding bladder irritants, limiting drinking before bed, and practicing Kegels or other exercises.
Let’s go over a couple of questions that people with OAB frequently ask their doctors.
Can drugs affect your bladder?
Certain medications can affect your bladder and cause different urinary symptoms. Depending on the health condition and medication, sometimes these effects are intentional, and sometimes they’re unwanted.
In addition to the drugs discussed above, some medications cause urinary retention (inability to completely empty your bladder). Other medications can cause bladder tumors or UTIs. Finally, many medications can cause your urine to change color, which may be a cause of concern.
Be sure to speak with your doctor if any of the medications you’re taking cause urinary issues.
What medications may cause frequent urination at night?
Nocturia, which is the medical name for increased nighttime urination, can be
OAB may be triggered by certain medications. These include diuretics and other blood pressure drugs along with certain psychotropic drugs (antidepressants, antipsychotics, and lithium).
Be sure to speak with a doctor if you begin experiencing any unusual symptoms related to urination or if these symptoms worsen.